Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 5:31 PM EST for Tippecanoe County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 5:31 PM EST (22:31 UTC)
- Expired
- May 16, 2001, 6:15 PM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:04 PM EST | Hail 1.75 | Battle Ground, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 162231 SVRIND INC157-162315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 531 PM EST WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 615 PM EST * AT 530 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BATTLE GROUND...OR ABOUT 10 MILES NORTH OF LAFAYETTE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST LAFAYETTE AT 540 PM EST BATTLE GROUND AT 545 PM EST LAFAYETTE AT 550 PM EST DAYTON AT 605 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4059 8693 4052 8708 4027 8684 4053 8669 SE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, May 16, 2:20 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST WED MAY 16 2001 FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI. SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS. WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG. PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS. HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS. .IND...NONE. TUCEK
In the hours before
Local storm report, May 16, 4:41 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM BELLMORE IN 1 INCH HAIL
05/16/01 PARKE REPORTED BY BELLMORE
FIRE CHIEF.Special weather statement, May 16, 4:45 PM EST, 46 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 PM EST WED MAY 16 2001 ...SEVERE THUNDERSTORM WATCH 235 FOR EASTERN INDIANA CANCELLED... ...SEVERE THUNDERSTORM WATCH 236 CONTINUES UNTIL 8 PM... AT 440 PM EST...A SEVERE THUNDERSTORM WAS 20 MILES NORTHEAST OF TERRE HAUTE NEAR MANSFIELD AND MOVING SOUTHEAST TOWARDS CARBON. THIS STORM WAS PRODUCING ONE HALF TO THREE QUARTER INCH HAIL AND TORRENTIAL RAIN. OTHER STRONG STORMS WERE 10 MILES SOUTHWEST OF CRAWFORDSVILLE AROUND SHADES STATE PARK. THESE STORMS WERE MOVING SOUTHEAST TOWARD RUSSELLVILLE. SHOWERS WERE ALSO WIDELY SCATTERED ACROSS CENTRNAL INDIANA NEAR BLOOMINGTON...LEBANON AND MUNCIE. TUCEK
Local storm report, May 16, 5:06 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....C
0443 PM HOLLANDSBURG IN 1.75 INCH HAIL
05/16/01 PARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 16, 5:12 PM EST, 19 minutes before
INZ030-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 PM EST WED MAY 16 2001 ...STRONG THUNDERSTORM OVER CLINTON COUNTY... A STRONG THUNDERSTORM HAD DEVELOPED NEAR ROSSVILLE IN CLINTON COUNTY AT 505 PM. THE STORM WILL HAVE DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. HAIL IS POSSIBLE. THE STORM SHOULD MOVE SOUTHEAST TOWARD FRANKFORT.
Local storm report, May 16, 5:26 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM MORAN IN 1 INCH HAIL
05/16/01 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 16, 5:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM 2 S BRAZIL IN .88 INCH HAIL
05/16/01 CLAY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:55 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 50 min |
| May 16, 3:49 PM EST | Severe Thunderstorm Warning | IND | Parke | 26 min |
| May 16, 4:21 PM EST | Severe Thunderstorm Warning | IND | Parke | 24 min |
| May 16, 4:52 PM EST | Severe Thunderstorm Warning | IND | Clay | 38 min |
| May 16, 5:26 PM EST | Severe Thunderstorm Warning | IND | Clinton | 34 min |
| May 16, 5:27 PM EST | Severe Thunderstorm Warning | IND | Clay | 33 min |
| May 16, 5:40 PM EST | Severe Thunderstorm Warning | IND | Parke | 35 min |
| May 16, 6:03 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 42 min |
| May 16, 6:11 PM EST | Severe Thunderstorm Warning | IND | Parke | 34 min |
| May 16, 6:13 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 32 min |
| May 16, 6:38 PM EST | Severe Thunderstorm Warning | IND | Howard | 52 min |
| May 16, 6:45 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 45 min |
| May 16, 6:47 PM EST | Severe Thunderstorm Warning | IND | Clay | 28 min |
| May 16, 6:53 PM EST | Severe Thunderstorm Warning | IND | Parke, Vigo | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.